Alert archive / Florida / Tornado Warnings in 2006

Tornado Warning 18, NWS Tallahassee, FL

April 22, 2006Franklin County, Florida

NWS Tallahassee, FL issued this tornado warning at Apr 22, 2006, 10:19 AM EDT for Franklin County, Florida. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2006, 10:19 AM EDT (14:19 UTC)
Expired
Apr 22, 2006, 11:00 AM EDT
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Franklin County, FL

The radar

The Tallahassee radar (KTLH), 78 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 10:35 AM EDTHAIL 1Carrabelle, FLSHERIFF OFFICE REPORTED NICKEL TO QUARTER SIZE HAIL IN CARRABELLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2006-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2006-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KTAE 221419
TORTAE
FLC037-221500-
/O.NEW.KTAE.TO.W.0018.060422T1419Z-060422T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1019 AM EDT SAT APR 22 2006

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL FRANKLIN COUNTY IN FLORIDA
  THIS INCLUDES THE CITY OF CARRABELLE

* UNTIL 1100 AM EDT(1000 AM CDT)

* AT 1013 AM EDT(913 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A DEVELOPING TORNADO 11 MILES SOUTHWEST OF CARRABELLE...
  OR ABOUT 11 MILES EAST OF APALACHICOLA...MOVING SOUTHEAST AT 30
  MPH.

.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (850) 942-8833.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

LAT...LON 2986 8498 2972 8487 2985 8463 2996 8472

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 22, 9:30 AM EDT, 49 minutes earlier.

Area forecast discussion, Apr 22, 9:30 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
930 AM EDT SAT APR 22 2006

.SYNOPSIS...
RUC H5 SHOWS STRONG TROUGH OVER ERN ALA/WRN GA WITH POTENT SHORT
WAVE ROTATING ALONG BASE ACROSS FLA ERN PANHANDLE/WRN BIG BEND.
VERY STRONG VORTICITY MAX AND HEIGHT FALLS SPREADING INTO GA.
SURFACE LOW SOUTH OF PNS WITH COLD FRONT SWWD INTO GULF AND NEWD
INTO CENTRAL ALA THRU ECNTRL TENN VALLEY PLACING LOCAL AREA IN WARM
SECTOR. THIS COMBINATION GENERATING A SQUALL LINE TYPE SIGNATURE
WITH OUTFLOWS FROM DESTIN NEWD SE ALA/SW GA BORDER. STRONG TO SEVERE
STORMS DEVELOPING ALONG THIS LINE AND IN OUTFLOW WITH CELLS UP TO 60
MPH WITH DIME SIZE HAIL LIKELY. SQUALL LINE SLOWLY SHIFTING NEWD AND
LAST FEW RADAR PIX IMPLY SOME WEAKENING. ALSO...12Z TLH SOUNDING NOT
AS IMPRESSIVE A HAIL SOUNDING AS PREV RUN. I.E. WET BULB UP TO
10,5000 (FZ LEVEL DOWN TO 10,900)...LESS IMPRESSIVE LI...LESS DRY
AIR ALOFT AND CAPE DOWN TO 1500 J/KG (FROM 1900). LIMITING FACTOR
IS MULTI-LAYER CLOUDS ALONG AND AHEAD OF LINE WHICH MAY DECREASE
INTENSITY AS IT MOVES ENE. HOWEVER IF SEA BREEZE GETS KICKING THIS
MAY PROVIDE GOOD ENVIRONMENT FOR OUTFLOW-SEA BREEZE CLASHES AND
SECOND BOUT OF STRONG STORMS ERN THIRD CWFA AIDED BY ESTIMATED 1500
J/KG CAPE AND ENHANCED VERTICAL SHEAR INTO AFTERNOON. DAY 1 OUTLOOK
FROM SPC KEEPS THE ERN 1/2 OF THE FORECAST AREA IN A SLIGHT RISK FOR
SEVERE. SHORT WAVE EXITS OFF E COAST INTO WRN ATLC LATER TODAY AND
THEN STALLS. TRAILING COLD FRONT WILL THEN WEAKEN AND STALL TONIGHT
LIKELY OVER THE MARINE AREA WITH HIGH PRESSURE FILTERING IN BEHIND
THE FRONT.

&&

.SHORT TERM...REST OF TODAY.
PRECIP ALREADY DECREASING OR ENDING ACROSS W HALF OF SE ALA AND
WALTON...HOLMES AND WRN WASHINGTON COUNTIES...AND EXPECT POPS TO
DECREASE FROM W-E REST OF TODAY. IN ITS WAKE...SOMEWHAT DRIER AND
THEN MUCH DRIER AIR WILL FILTER IN. HOWEVER...UPSTREAM OBS
STRATUS-CU CIGS INTO WCNTRL MISS SO CLEARING WILL BE GRADUAL. WILL
UPDATE ZFP TO ACCOUNT FOR DECREASING POPS/CLOUDS FROM W-E. WILL CONT
A FEW STORMS MAY BE STRONG TO SEVERE FOR BIG BEND AND SCNTRL GA
ZONES. QUESTION IS TEMPS...WITH CLOUDS LINGERING MAX TEMPS MAY NOT
APPROACH 90 DEGREES INLAND. WILL MONITOR.

&&

.MARINE...
MID-MORNING BUOYS SHOW 10 TO 15 NEAR EXCEPT 15 TO 20 KTS IN VICINITY
OF CONVECTION. SEAS 2-3 FEET. WINDS AND SEAS TO REMAIN IN SCEC ZONE
INVCNTY OF STORMS. WILL DIVIDE CWF INTO WRN/ERN WATERS FOR TIMING OF
STORMS/WIND DIRECTION WITH EXERCISE CAUTION WRN WATERS EARLY
AFTERNOON AND EXERCISE CAUTION ERN WATERS ALL AFTN. WINDS AND SEAS
WILL THEN SUBSIDE TONIGHT AND REMAIN LOW THROUGH THE WEEKEND.

&&

.AVIATION...WITH FRONT/SQUALL LINE (SEE ABOVE)...POSSIBLE BELOW IFR
CRITERIA IN THE HEAVIER DOWNPOURS. EXPECT IMPROVING CONDITIONS FROM
WEST TO EAST IN THE WAKE OF THE LINE OF THUNDERSTORMS... ESPECIALLY
IN THE WAKE OF THE COLD FRONT AS IT PASSES LATE TODAY INTO THE
EVENING.

&&

.FIRE WEATHER...FIRE WEATHER WATCH FOR OUR FL ZONES ON SUNDAY. WE
ALSO NOTED THAT THE KBDI HAS FINALLY CREPT UP TO 500+ OVER SE AL. WE
THEREFORE NEED TO BEGIN CONSIDERING RH AND WIND THERE FOR FIRE
WEATHER PURPOSES. ANY OCCURRENCE OF RH LESS THAN 30 PERCENT
CONCURRENT WITH SUSTAINED 20-FOOT WINDS OF 10 MPH OR GREATER WOULD
RESULT IN RED FLAG CONDITIONS THERE. THE RH CRITERIA SHOULD BE NO
PROBLEM. WINDS WILL BE BORDERLINE, BUT CLOSE ENOUGH TO PUT THESE
FIVE ZONES INTO A WATCH.

&&

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FIRE WEATHER WATCH SUN AFTERNOON ALL ZONES.
GA...NONE.
FL...FIRE WEATHER WATCH SUN AFTERNOON ALL ZONES AWAY FROM THE COAST.

&&

AVIATION/FIRE WX...LANIER
REST OF DISCUSSION...BLOCK
Hazardous weather outlook, Apr 22, 5:39 AM EDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
539 AM EDT SAT APR 22 2006

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-231000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
539 AM EDT SAT APR 22 2006

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY OVER SOUTHWEST
AND SOUTH CENTRAL GEORGIA AND PARTS OF THE FLORIDA BIG BEND. WHILE
CONVECTION HAS DIMINISHED IN INTENSITY DURING THE OVERNIGHT HOURS
ALONG WITH THE SEVERE WEATHER THREAT...IT IS POSSIBLE THAT SOME
REGENERATION WILL OCCUR WITH DAYTIME HEATING AS A STRONG UPPER LEVEL
DISTURBANCE MOVES ACROSS THE AREA. THE MAIN THREAT WILL BE HAIL AND
STRONG THUNDERSTORM WIND GUSTS. THUNDERSTORM ACTIVITY WILL END FROM
WEST TO EAST ACROSS THE AREA AS THE DAY PROGRESSES...LINGERING INTO
THE EVENING HOURS OVER THE EASTERN BIG BEND. THERE IS A MODERATE
RISK FOR RIP CURRENTS TODAY ALONG THE FLORIDA BIG BEND AND
PANHANDLE BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
DRY AND HOT WEATHER WILL RETURN ON SUNDAY. LOW RELATIVE HUMIDITY AND
DRY FUELS WILL ENHANCE THE SPREAD OF ANY WILDFIRES. THE NEXT FRONT
WILL SAG SOUTHWARD INTO THE AREA TUESDAY NIGHT INTO WEDNESDAY AND
WILL BE ACCOMPANIED BY SCATTERED THUNDERSTORMS. DRY WEATHER WILL
RETURN FOR THE END OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
GENERAL SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...ISOLATED
SEVERE STORMS ARE EXPECTED...SO SPOTTERS ARE ENCOURAGED TO SELF
ACTIVATE IF STRONG TO SEVERE STORMS DEVELOP IN THEIR AREA...OR ANY
WATCHES ARE ISSUED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

In the hours before

Special weather statement, Apr 22, 4:57 AM EDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
457 AM EDT SAT APR 22 2006

FLZ008-221000-
COASTAL WALTON-
457 AM EDT SAT APR 22 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALTON COUNTY...

* UNTIL 500 AM CDT

AT 352 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
VERNON TO DESTIN...OR ALONG A LINE EXTENDING FROM 12 MILES WEST OF
VERNON TO 10 MILES EAST OF FORT WALTON BEACH.

SMALL HAIL...AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

18-WOOL
Special weather statement, Apr 22, 7:28 AM EDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
728 AM EDT SAT APR 22 2006

ALZ068-069-FLZ008>012-221230-
BAY-COASTAL WALTON-GENEVA-HOLMES-HOUSTON-JACKSON-WASHINGTON-
728 AM EDT SAT APR 22 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BAY...GENEVA...HOLMES...
HOUSTON...JACKSON...WALTON AND WASHINGTON COUNTIES...

* UNTIL 830 AM EDT(730 AM CDT)

AT 725 AM EDT(625 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS WITH LIKELY SMALL HAIL AND WINDS 30
TO 35 MPH WITH HIGHER GUSTS...ALONG A LINE EXTENDING FROM SLOCOMB TO
6 MILES NORTHEAST OF DESTIN...OR ALONG A LINE EXTENDING FROM 16
MILES WEST OF COTTONWOOD TO 9 MILES SOUTHEAST OF NICEVILLE...MOVING
EAST AT 35 MPH. INDIVIDUAL STORMS WILL SPREAD NORTHEAST AND EAST
DURING THE NEXT HOUR.

BLOCK
Special weather statement, Apr 22, 9:13 AM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
913 AM EDT SAT APR 22 2006

FLZ016-017-026-027-221415-
GADSDEN-LEON-LIBERTY-WAKULLA-
913 AM EDT SAT APR 22 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GADSDEN...LEON...LIBERTY
AND WAKULLA COUNTIES...

* UNTIL 1015 AM EDT(915 AM CDT)

AT 907 AM EDT(807 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTHWEST OF CHATTAHOOCHEE TO 16 MILES NORTHEAST OF PORT ST. JOE...OR
ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF BLOUNTSTOWN TO 16
MILES NORTHEAST OF PORT ST. JOE...MOVING EAST AT 30 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

THIS STORM IS CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

52-LANIER
Special weather statement, Apr 22, 9:50 AM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
950 AM EDT SAT APR 22 2006

FLZ015-221445-
FRANKLIN-
950 AM EDT SAT APR 22 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FRANKLIN COUNTY...

* UNTIL 1045 AM EDT(945 AM CDT)

AT 944 AM EDT(844 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES
SOUTHWEST OF CRAWFORDVILLE TO 7 MILES NORTHWEST OF APALACHICOLA...
MOVING SOUTHEAST AT 30 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

52-LANIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:07 AM EDTTornado WarningTAEWalton23 min
Apr 22, 5:38 AM EDTFire Weather WatchTAECalhoun, Dixie, Gadsden, Holmes, Jackson, Jefferson and 7 more9 hr
Apr 22, 10:01 AM EDTSevere Thunderstorm WarningTAEFranklin, Wakulla44 min
Apr 22, 10:28 AM EDTSpecial Marine WarningTAE62 min
Apr 22, 12:21 PM EDTSevere Thunderstorm WarningTAELafayette, Taylor39 min
Apr 22, 2:43 PM EDTRed Flag WarningTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more28 hr
Apr 22, 5:11 PM EDTSevere Thunderstorm WarningTAELeon49 min
Apr 22, 5:24 PM EDTSevere Thunderstorm WarningTAEWakulla51 min
Apr 22, 5:46 PM EDTSevere Thunderstorm WarningTAEJefferson44 min
Apr 22, 6:11 PM EDTSevere Thunderstorm WarningTAELeon49 min
Apr 22, 6:50 PM EDTTornado WarningTAEWakulla25 min

Nearby

Tornado Warnings in Florida, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.